Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 3, NWS Norman, OK

March 4, 2004Wichita County, Texas; Tillman County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 4, 2004, 1:14 PM CST for Wichita County, Texas; Tillman County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2004, 1:14 PM CST (19:14 UTC)
Expired
Mar 4, 2004, 1:45 PM CST
In force
31 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Tillman County, OK, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 27 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 4, 9:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 7.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

745 
WFUS54 KOUN 041914
TOROKC
OKC141-TXC485-041945-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
114 PM CST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  WICHITA COUNTY IN NORTHERN TEXAS
  TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 145 PM CST

* AT 114 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM   
CAPABLE OF PRODUCING A TORNADO JUST WEST OF ELECTRA...MOVING 
NORTHEAST AT 65 MPH.

* LOCATIONS IN THE WARNING INCLUDE ELECTRA...GRANDFIELD...
  HOLLISTER...IOWA PARK AND LOVELAND

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3392 9897 3394 9868 3444 9868 3449 9896

$$

SIX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 4, 10:43 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 4, 10:43 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1043 AM CST THU MAR  4 2004

VERY BUSY DAY... WE HAVE JUST UPDATED THE GRIDS FOR A LITTLE BETTER
DETAIL IN MOST WEATHER ELEMENTS.  THE TEXT VERSIONS SHOULD BE
AVAILABLE SHORTLY.

THE BASIC PLAN REMAINS THE SAME... LOTS OF RAIN NORTHWEST OF I-44...
PROBABLE SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES WITHIN ABOUT
100 MILES EITHER SIDE OF A WARM FRONT THAT RUNS  FROM NEAR VERNON
TEXAS TO OKLAHOMA CITY TO NEAR TULSA.

THE FLASH FLOOD WATCH WAS EXPANDED EARLIER THIS MORNING TO ADD MUCH
OF WESTERN OKLAHOMA AND THE QUANAH/CROWELL AREAS OF WESTERN NORTH
TEXAS.

CMS
---------------------------------------------------------------------
358 AM CST THU MAR  4 2004

SHOWERS AND THUNDERSTORMS CONT TO INCREASE IN COVERAGE AND INTENSITY
ACROSS OK AND TX EARLY THIS MORNING. SOME STORMS COULD BECOME SEVERE
WITH LARGE HAIL PRIMARY CONCERN THIS MORNING. HEAVY RAIN WAS FALLING
WITH SOME OF THESE STORMS. THE WARM FRONT HAS BEGUN TO MOVE NORTH
EARLY THIS MORNING. STRONG WAA CONT ACROSS THE AREA AS LLJ CONTINUES
TO INCREASE...WHICH HAS AIDED IN THE THUNDERSTORM DEVELOP. LL
MOISTURE ALSO CONTINUES TO INCREASE...WITH 50 DEWPTS FROM
TILLMAN...TO MCCLAIN...TO SEMINOLE COUNTIES EARLY THIS MORNING. AS
WARM FRONT CONT TO PUSH NORTHWARD...DEWPTS WILL CONT TO INCREASE
ACROSS MUCH OF THE AREA. SFC LOW WILL MOVE ACROSS WEST TX AND OK
TODAY...INTO THE MID MISSISSIPPI VALLEY. UPR LOW CURRENTLY OVER NW
MEXICO WILL ALSO MOVE ACROSS THE AREA TODAY. WITH UPR LOW MOVING
ACROSS THE SOUTHERN PLAINS BRINGING COLD TEMPS ALOFT...STRONG
LLJ...AND GULF MOISTURE...SEVERE STORMS ARE POSSIBLE THROUGHOUT THE
DAY TODAY. HEAVY RAINS EXPECTED OVER SATURATED OR NEAR SATURATED
AREAS FROM PREVIOUS RAINFALL...COULD CAUSE SOME FLASH FLOODING
PROBLEMS. WILL ISSUE A FLASH FLOOD WATCH FOR PARTS OF CENTRAL AND
SOUTH CENTRAL OK WHERE SOME LOCATIONS HAVE ALREADY RECEIVED 1-2+
INCHES IN THE PAST 24 HRS.

HAVE LEFT SLIGHT CHANCE POPS IN FOR FRIDAY AS ENERGY MOVING INTO THE
BACKSIDE OF THE UPPER TROUGH MOVES ACROSS THE AREA. THIS COULD
PROVIDE ENOUGH LIFT FOR SOME LIGHT RAIN OR DRIZZLE TO DEVELOP
DESPITE MOST OF THE GOOD MOISTURE BEING OUT OF THE AREA. MODELS CONT
TO PROG COLD FRONT MOVING ACROSS THE AREA SAT NIGHT/SUN. FORECAST
REMAINS DRY AFTER FRI...WITH NO MAJOR CHANGES IN EXTENDED.

FCSTID = 25

OKC  60 45 54 36 / 99 50 20 20
HBR  58 41 54 34 / 99 30 20 20
SPS  65 46 59 38 / 99 30 20 20
GAG  46 35 49 30 / 99 40 20 20
PNC  55 41 50 32 / 99 70 10 20
DUA  68 51 60 40 / 99 40 20 30

.OUN...
OK...FLASH FLOOD WATCH TODAY FOR ZONES OKZ005>031-033>036-039-040
TX...FLASH FLOOD WATCH TODAY FOR ZONES TXZ083-084
Hazardous weather outlook, Mar 4, 1:10 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
110 PM CST THU MAR 4 2004

OKZ004>048-050>052-TXZ083>090-051300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHERN AND CENTRAL OKLAHOMA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A LARGER PART
OF SOUTHWEST...CENTRAL AND NORTHERN OKLAHOMA.

A LARGE SLIGHT RISK AREA SURROUNDS THIS AREA AND INCLUDES THE
REMAINDER OF NORTHERN AND CENTRAL OKLAHOMA.

LOCATION...
THE HIGH RISK AREA IS GENERALLY ALONG AND SOUTH OF INTERSTATE
44...EAST OF A LINE FROM VERNON TO LAWTON TO EL RENO TO STILLWATER.
THE HIGH RISK INCLUDES ALL OF THE OKLAHOMA CITY METRO AREA.

THE MODERATE RISK AREA COVERS LOCATIONS EAST AND SOUTH OF A LINE
FROM ALTUS TO KINGFISHER TO PONCA CITY.

TIMING...
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE THUNDERSTORMS WILL
EXTEND THROUGH 7 PM.

IMPACTS...
THERE IS THE POTENTIAL FOR ADDITIONAL TORNADIC SUPERCELLS THIS
AFTERNOON... WITH THE THREAT FOR TORNADOES...VERY LARGE DAMAGING
HAIL AND VIOLENT WINDS.

A LINE OF SEVERE THUNDERSTORMS... INCLUDING SEVERAL TORNADIC
SUPERCELLS... DEVELOPED LATE THIS MORNING OVER WEST TEXAS... AND
WILL MOVE ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA THIS
AFTERNOON...WITH VERY DAMAGING WINDS AND TORNADOES POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
INTO THE EVENING. EMERGENCY MANAGERS SHOULD CLOSELY MONITOR ALL
AVAILABLE INFORMATION FROM THE NORMAN FORECAST OFFICE.

SPOTTER GROUPS SHOULD ALSO BE AWARE THAT THE STORMS THIS AFTERNOON
WILL BE FAST MOVING...WITH STORMS MOVING NORTHEAST AS FAST AS 50 TO
60 MPH.

DISCUSSION...
THE COMBINATION OF STRONG WIND SHEAR...INSTABILITY AND A POTENT
STORM SYSTEM MOVING ACROSS THE REGION WILL BRING THE RISK OF A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS TO PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS. EXTENSIVE CLOUDS ARE LIMITING INSTABILITY
SOMEWHAT...BUT IT STILL EXPECTED TO BE SUFFICIENT FOR SIGNIFICANT
STORMS TO DEVELOP.

IF DISCRETE STORMS ARE ABLE TO DEVELOP...THE POTENTIAL FOR
ADDITIONAL TORNADIC SUPERCELLS WILL INCREASE FURTHER...WITH THE
ATTENDANT RISK OF TORNADOES... DAMAGING HAIL AND VIOLENT WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAIN HAS LEFT THE GROUND SATURATED ACROSS PARTS OF THE AREA.
ANY ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL OKLAHOMA. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

CMS

In the hours before

Special weather statement, Mar 4, 12:40 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1240 PM CST THU MAR 4 2004

TXZ085-086-041900-
WICHITA TX-WILBARGER TX-
1240 PM CST THU MAR 4 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WESTERN WICHITA AND
WILBARGER COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 26 MILES
SOUTH OF GRAYBACK OR NEAR SEYMOUR AT 1240 PM CST...MOVING NORTHEAST
AT 55 MPH.  ALTHOUGH A TORNADO HAS NOT BEEN CONFIRMED A TORNADO
MAY BE EMBEDDED WITHIN THIS LINE OF SEVERE THUNDERSTORMS.
WIND GUSTS OVER 75 MPH WILL ALSO BE POSSISLE.

SIX
Local storm report, Mar 4, 12:41 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1241 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             SEYMOUR                 33.60N 99.26W
03/04/2004  0.75 INCH        BAYLOR             TX   AMATEUR RADIO

            REPORTED BY AMATEUR RADIO WEATHER SPOTTER.

&&

TYJ
Local storm report, Mar 4, 12:57 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1257 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     SEYMOUR                 33.60N 99.26W
03/04/2004                   BAYLOR             TX   COUNTY OFFICIAL

            WINDS BLOWN OUT AND GARAGE DOORS BLOWN IN. POWER LINES
            AND TELEPHONE POLES DOWNED.

&&

TYJ
Local storm report, Mar 4, 12:58 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     BOMARTON                33.50N 99.43W
03/04/2004                   BAYLOR             TX   COUNTY OFFICIAL

            MOBILE HOME BLOWN OFF ITS ANCHORING ONTO HW.

&&

TYJ
Local storm report, Mar 4, 1:05 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
105 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND GST     ARCHER CITY             33.59N 98.63W
03/04/2004  60 MPH           ARCHER             TX   AMATEUR RADIO

&&

JLP
Local storm report, Mar 4, 1:06 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
106 PM CST THU MAR 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             3 SW DUNDEE             33.70N 98.94W
03/04/2004  0.75 INCH        ARCHER             TX   AMATEUR RADIO

&&

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:19 AM CSTFlash Flood WarningOUNHardeman3 hr
Mar 4, 11:59 AM CSTSevere Thunderstorm WarningOUNBaylor, Knox46 min
Mar 4, 12:28 PM CSTTornado WarningOUNBaylor47 min
Mar 4, 12:48 PM CSTTornado WarningOUNWilbarger27 min
Mar 4, 12:51 PM CSTSevere Thunderstorm WarningOUNArcher39 min
Mar 4, 12:57 PM CSTSevere Thunderstorm WarningOUNWichita48 min
Mar 4, 1:19 PM CSTSevere Thunderstorm WarningOUNClay41 min
Mar 4, 6:09 AM CSTSevere Thunderstorm WarningOUNBeckham36 min
Mar 4, 10:44 AM CSTFlash Flood WarningOUNBlaine, Garfield, Grant, Kay, Kingfisher, Noble5 hr
Mar 4, 1:34 PM CSTTornado WarningOUNComanche41 min
Mar 4, 1:41 PM CSTSevere Thunderstorm WarningOUNJefferson, Stephens49 min
Mar 4, 2:08 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady37 min
Mar 4, 2:15 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Love, Murray45 min
Mar 4, 2:17 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Love, Murray43 min
Mar 4, 2:34 PM CSTSevere Thunderstorm WarningOUNMcClain41 min
Mar 4, 2:43 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady47 min
Mar 4, 2:58 PM CSTSevere Thunderstorm WarningOUNJohnston, Marshall, Pontotoc47 min
Mar 4, 3:09 PM CSTSevere Thunderstorm WarningOUNCleveland, Pottawatomie51 min
Mar 4, 3:17 PM CSTSevere Thunderstorm WarningOUNOklahoma43 min
Mar 4, 3:26 PM CSTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Hughes49 min
Mar 4, 3:29 PM CSTFlash Flood WarningOUNGarfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more3 hr

Nearby

Tornado Warnings in Texas, 2004Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.